A recent Food and Drug Administration (FDA) analysis identified an association between the use of methylphenidate products to treat attention-deficit/hyperactivity disorder (ADHD) and priapism.

Notably, the majority of the 15 cases of priapism reported to the FDA between 1997-2012 occurred in males younger than 18 years of age. During the same timeframe, millions of prescriptions for methylphenidate products were dispensed. Since adverse event reporting is spontaneous, an exact incidence rate cannot be determined. However, several patients were hospitalized for treatment, including two requiring surgical intervention. Therefore, the FDA will be updating product labeling and patient medication guides to include the rare but serious risk of priapism.

The FDA also identified four cases of priapism during the same time period associated with the use of amphetamine products used to treat ADHD. All of these cases also reported use of concomitant medications that may cause priapism. Thus, causality is unclear. Product labeling...

You do not currently have access to this content.